A study by University of British Columbia and Vancouver Coastal Health Research Institute has cited that a popular class of osteoporosis drugs, known as bisphosphonates, can triple the risk of developing bone necrosis, a condition that can lead to disfigurement and incapacitating pain.
Bisphosphonates is a class of drugs used by millions of women worldwide to help prevent bone fractures due to osteoporosis.
AdvertisementThe research led by Dr. Mahyar Etminan of the Centre for Clinical Epidemiology and Evaluation at UBC and VCHRI, is the largest study of bone necrosis and bisphosphonatesand also the first of its kind to look at the link between bone necrosis and specific brands of bisphosphonates, such as Actonel, Didrocal and Fosamax.
This study is based on the health records of 88,000 Quebec residents from 1996 to 2003. The team undertook the research after academic papers began linking necrosis of the jaw with the use of bisphosphonates.
The researchers discovered that all three brands had similar outcomes.
Bone necrosis is a relatively rare disease diagnosed in approximately 1 in 20,000 people per year and causes permanent loss of blood supply to the bones. When bloody supply is poor, the bone tissue dies and causes the bone to collapse.
This disease mainly affects shoulders, knees and hips at the joints, causing severe pain and immobility.
The findings come in line with a recent U.S. Food and Drug Administration alert about bisphosphonates that indicated the possibility of severe and sometimes incapacitating bone, joint and/or muscle pain in patients taking the drugs.
According to the American Dental Association, more than 190 million prescriptions have been written for bisphosphonates worldwide.
"The message for women taking these medications is to pay attention to your pain. Given the widespread use of these drugs, it is important that women and their doctors know the risks that come with taking them," said Etminan.
He also warned that there may be an increase in the use of bisphosphonate in future as the possible link between estrogen use and breast cancer prompts women to shift from estrogen therapy to bisphosphonate therapy in order to prevent osteoporotic bone fractures. availability of new bisphosphonates that come in once-a-month or once-a-year doses might be the other reason for the increased use.
The study is published online by the Journal of Rheumatology recently.
You May Also Like